Georgia, 2014Wildfire in Georgia, November 15 to 21, 2014
November 15 to 21, 2014 · NWS FFC · 4 events in 4 counties and zones
Although low-level moisture was beginning to increase, several days of dry and sunny weather prior to the 15th and 16th led to dry fuels and increased fire danger across North Georgia.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although low-level moisture was beginning to increase, several days of dry and sunny weather prior to the 15th and 16th led to dry fuels and increased fire danger across North Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 15, 2:53 PM EST, 7 minutes earlier.
Area forecast discussion, Nov 15, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EST SAT NOV 15 2014
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
EASTERLY WINDS PERSISTING ACROSS THE FORECAST AREA BELOW 900MB INTO
SUNDAY AFTERNOON...AFTERWARDS BECOMING MORE SOUTHEAST TO SOUTH.
THIS MAY BRING SOME LOW LEVEL CLOUDS NORTHWARD INTO A PORTION OF THE
AREA TOWARD MORNING. HOWEVER...INCREASING SOUTHWEST WINDS ALOFT
SHOULD BRING IN SOME MID/HIGH CLOUDS OVERNIGHT ALSO. THE QUESTION IS
IF THE CLOUDS WILL INCREASE SOON ENOUGH TO KEEP TEMPERATURES ABOVE
FREEZING. AT THIS TIME...MOST PLACES THAT COULD POTENTIALLY REACH
FREEZING HAVE ALREADY HAD A HARD FREEZE. AREAS ACROSS EAST CENTRAL
GA MAY SEE CLOUDS SOON ENOUGH TO KEEP TEMPERATURES UP...SO HAVE NOT
ISSUED ANOTHER FREEZE WARNING. SHORT WAVE DEVELOPING IN THE
NORTHWEST GULF SHOULD SPREAD RAIN INTO NORTH GA BEGINNING LATE
TONIGHT AND INCREASE DURING SUNDAY AFTERNOON AND EVENING. SURFACE
LOW AND ASSOCIATED COLD FRONT LOOKS LIKE IT SHOULD ENTER NORTHWEST
GA LATE SUNDAY NIGHT AND EARLY MONDAY. RAINFALL TOTALS RANGING FROM
AROUND 1.25 NORTHWEST TO ABOUT 0.50 INCH EAST CENTRAL.
41
.LONG TERM /MONDAY THROUGH SATURDAY/...
NO SIGNIFICANT DEVIATIONS MADE FROM PREVIOUS EXTENDED FORECAST TRENDS
WITH THIS CYCLE. MEDIUM RANGE MODELS CONTINUE TO SHOW ONGOING
PRECIPITATION AS WE HEAD INTO THE BEGINNING OF NEXT WEEK. SYSTEM
QUICKLY MOVES ACROSS THE FORECAST AREA DURING THE DAY MONDAY. STILL
SOME VARIATION BETWEEN MODELS CONCERNING THE SPEED OF THE FRONT...
BUT ALL SHOW PRECIPITATION PUSHING EAST OF THE AREA BY LATE AFTERNOON
OR EARLY EVENING. RIGHT NOW INSTABILITY AHEAD OF THIS FRONT APPEARS
TO BE TOO LIMITED FOR A MENTION OF THUNDER...BUT PORTIONS OF THE FAR
SOUTH AND THE SOUTHEAST WILL NEED TO BE WATCHED AS THIS SYSTEM
EVOLVES. IF ENOUGH INSTABILITY CAN BE REALIZED...STRONG LOW/MID-
LEVEL SHEAR IS FORECAST TO BE PRESENT ACROSS THE REGION. ALTHOUGH
SMALL... THERE IS A CHANCE FOR SOME LIGHT WRAP-AROUND WINTRY
PRECIPITATION IN THE FAR NORTH MONDAY EVENING AS THE SYSTEM EXITS AND
STRONG COLD ADVECTION SPREADS INTO THE STATE.
BIG NEWS CONTINUES TO BE THE STRONG SHOT OF ARCTIC AIR SWEEPING IN
BEHIND THIS FRONT WITH NEAR RECORD TEMPERATURES /BOTH MORNING LOWS
AND LOW AFTERNOON HIGHS/ POSSIBLE BY TUESDAY INTO WEDNESDAY.
UPPER FLOW FLATTENS AND RELAXES WITH TEMPERATURES REBOUNDING NICELY
BY THE LATTER HALF OF THE WEEK. PLEASE SEE THE PREVIOUS LONG TERM
FORECAST DISCUSSION BELOW.
20
PREVIOUS LONG TERM DISCUSSION /SUNDAY NIGHT THROUGH FRIDAY/
WIDESPREAD RAIN SPREADS ACROSS THE AREA SUNDAY NIGHT INTO EARLY
MONDAY AS ISENTROPIC UPGLIDE INCREASES AHEAD OF THE APPROACHING
TROUGH AND SURFACE LOW. ECMWF REMAINS A LITTLE FARTHER NORTH WITH
THE SURFACE LOW THAN THE GFS...WHICH KEEPS IT CLOSER TO THE COAST
THROUGH EARLY MONDAY BUT THEN PUSHES IT MORE INLAND LATER MONDAY
MORNING. GFS QPF BULLSEYE ALSO REMAINS TO THE SOUTH OF WHAT THE
ECMWF HAS...BUT OVERALL LOOKS LIKE MOST OF THE AREA WILL SEE
BASIN-AVERAGE BETWEEN 0.5-1 INCH. SOUTHEAST ZONES MAY SEE QUITE A
SURGE IN TEMPERATURES ON MONDAY DEPENDING ON HOW FAR INLAND THE
SURFACE LOW DOES END UP MOVING...CONFIDENCE IS HIGHER THAT THOSE
SOUTHEAST ZONES WILL END UP IN THE WARM SECTOR SO QUITE THE
TEMPERATURE GRADIENT ON MONDAY. NEW GUIDANCE HINTING AT SOME
MINIMAL INSTABILITY SOUTH AND SOUTHEAST MONDAY AFTERNOON BUT
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE THUNDER AT THIS TIME.
SOME REALLY BIG CHANGES NOTED BEHIND THE FRONT BEGINNING MONDAY
NIGHT AS DEEP LAYER COLD AIR ADVECTION PUSHES INTO THE SOUTHEAST
WITH A VERY STRONG VERY COLD ARCTIC HIGH PRESSURE MOVING INTO THE
PLAINS. SURGE OF COLD AIR MAY BE FAST ENOUGH TO SEE SOME BRIEF
MIXED PRECIPITATION IN THE MOUNTAINS BETWEEN 00Z-06Z TUESDAY
BEFORE THE MOISTURE IS PUSHED OUT. GFS BUFR SOUNDINGS FOR
BRASSTOWN BALD QUITE A BIT COOLER THROUGH THE COLUMN THAN THE NAM
SO STILL A BIT UNCERTAIN...BUT IN ANY CASE NO ACCUMULATIONS ARE
EXPECTED.
BIGGER STORY IS JUST THE TEMPERATURES THEMSELVES. LOWS MONDAY
NIGHT WILL PLUMMET INTO THE LOW TO MID 20S NORTH AND LOWER 30S
SOUTH...WITH HIGHS ON TUESDAY REMAINING IN THE 30S NORTH AND MID
40S AT BEST SOUTH. CONSENSUS TEMPS ARE COOLER THAN OFFICIAL
FORECAST BUT WILL CONTINUE TO REFINE OVER THE NEXT COUPLE OF DAYS.
PAIR THAT WITH BLUSTERY NORTHWEST WINDS AROUND 15 MPH AND TUESDAY
WILL BE JUST MISERABLE...UNLESS YOU HAPPEN TO LIKE UPPER 30S FOR
HIGHS IN MID-NOVEMBER. DEEP LAYER CAA CONTINUES THOUGH BEGINS TO
WANE TUESDAY NIGHT...BUT WITH SURFACE HIGH BEGINNING TO SETTLE
OVER THE AREA...LOWS WILL DROP EVEN COLDER AND INTO THE UPPER
TEENS ACROSS A GOOD PORTION OF NORTH GEORGIA. NOT OUT OF THE
QUESTION THAT WE MAY HAVE TO CONSIDER A WIND CHILL ADVISORY FOR
PORTIONS OF THE MOUNTAINS BOTH TUESDAY AND WEDNESDAY
MORNINGS...BUT A LITTLE FAR OUT TO GET INTO DETAILS YET.
WILL BEGIN TO SEE SOME MODERATION LATE IN THE WEEK THOUGH
TEMPERATURES REMAIN BELOW SEASONAL NORMALS WITH A VERY LARGE MEAN
TROUGH IN PLACE ACROSS THE EASTERN HALF OF THE COUNTRY. A
SHORTWAVE WILL PUSH OUT OF THE ROCKIES INTO THE SOUTHERN PLAINS
THURSDAY INTO FRIDAY...BRINGING ANOTHER ROUND OF GULF MOISTURE
INTO THE LOWER MISSISSIPPI VALLEY. GFS AND ECMWF ARE SORT OF
SIMILAR IN OVERALL PATTERN BUT ENOUGH MAJOR DIFFERENCES THAT
CONFIDENCE REMAINS LOW ON WHEN/IF PRECIP WILL PUSH INTO GEORGIA.
ECMWF A LITTLE MORE AGGRESSIVE WHEREAS GFS DAMPS THE SYSTEM OUT.
HAVE INTRODUCED SLIGHT TO LOW CHANCE POPS LATE ON DAY 7.
TDP
&&
AVIATION...
18Z UPDATE...
VFR CONDITIONS FOR THIS TAF CYCLE BUT INCREASED MOISTURE
FROM THE SOUTH DURING THE NIGHT WILL RESULT IN LIKELY MVFR
CONDITIONS LATE SUNDAY NIGHT FOR MCN. NOT SURE IF MVFR CEILINGS
WILL REACH TO THE ATL AREA TAF SITES...SO HAVE INCLUDED ONLY
SCATTERED AT THIS TIME. WINDS STAY EAST TO SOUTHEAST THROUGH THE
PERIOD.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CEILINGS LATE TONIGHT.
HIGH ON REMAINING ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 31 55 47 57 / 5 20 90 90
ATLANTA 36 57 52 55 / 5 30 90 80
BLAIRSVILLE 27 50 44 49 / 10 60 90 90
CARTERSVILLE 33 54 49 52 / 5 60 90 90
COLUMBUS 38 63 56 60 / 5 20 80 80
GAINESVILLE 33 51 47 53 / 5 40 90 90
MACON 35 59 52 65 / 10 20 80 80
ROME 33 53 48 51 / 10 80 90 80
PEACHTREE CITY 33 58 52 56 / 5 20 90 80
VIDALIA 41 63 54 70 / 10 20 40 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Nov 15, 4:47 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
447 AM EST SAT NOV 15 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
447 AM EST SAT NOV 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
WEATHER HAZARDS EXPECTED...
FREEZING TEMPERATURES WILL CONTINUE ACROSS THE AREA THIS MORNING.
REFER TO THE FREEZE WARNING PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WIDESPREAD RAIN WILL PUSH ACROSS THE AREA SUNDAY NIGHT INTO
MONDAY. AN EXTREMELY COLD ARCTIC AIRMASS WILL MOVE IN BEHIND THE
RAIN TUESDAY AND WEDNESDAY. WEDNESDAY MORNING MAY SEE LOWS IN THE
TEENS FOR SOME AREAS...BUT AT LEAST LOWER TO MID 20S. WIND CHILLS
WILL BE IN THE TEENS TO SINGLE DIGITS. STAY TUNED FOR LATER
UPDATES ON THIS COLD BLAST. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Walker
- When
- November 15, 3:00 PM EST to November 21, 8:00 PM EST
- Where
- Walker forecast zone
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire named Horn Mountain resulted in 54 acres burned and $20,000 in costs.
Wildfire, Lumpkin
- When
- November 15, 3:30 PM EST to 8:30 PM EST
- Where
- Lumpkin forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire named Whissenhunt 2 resulted in 23 acres burned and $5000 in costs.
Wildfire, Union
- When
- November 16, 10:45 AM EST to 11:30 AM EST
- Where
- Union forecast zone
- Property damage
- $150
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire named Angel Fish Road resulted in 0.01 acres burned and $150 in costs.
Wildfire, White
- When
- November 16, 2:45 PM EST to 10:00 PM EST
- Where
- White forecast zone
- Property damage
- $8,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
The National Forest Service reported that a structure fire spread into a wildfire named Lookout resulting in 8.5 acres burned and $7983 in costs.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Oregon, November 15 to 18, 20141 death · 1 event
- Winter Weather in South Dakota, November 15, 201424 events
- High Wind and Strong Wind in California, November 15 to 17, 2014$25,000 · 66 kt wind · 4 events
- Winter Weather in Iowa, November 15, 201421 events
- Heavy Snow in New Mexico, November 15 to 16, 201415 events
- Winter Weather in Iowa, November 15, 201411 events
- Winter Weather in Minnesota, November 15, 20148 events
- Winter Weather in Illinois, November 15, 20148 events
- Winter Weather in Nebraska, November 15, 20142 events
- Heavy Snow in Kansas, November 15 to 16, 20142 events
- Winter Weather in Missouri, November 15, 20142 events
- Heavy Snow in Iowa, November 15 to 16, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549172, 549171, 549173, 549174.